Missouri, 2009Flash Flooding and Heavy Rain in Missouri, May 1, 2009
May 1, 2009 · NWS PAH · 3 events in 3 counties and zones
A series of upper level disturbances interacted with a stalled front and abundant moisture. Due to saturated soil conditions, additional heavy rain caused localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of upper level disturbances interacted with a stalled front and abundant moisture. Due to saturated soil conditions, additional heavy rain caused localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 2:59 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, May 1, 2:59 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CDT FRI MAY 1 2009
.DISCUSSION...
MAIN FORECAST CONCERNS CENTER AROUND SEVERE
STORM/HEAVY RAINFALL POTENTIAL TODAY THROUGH THE WEEKEND.
WITH ALL OF TE RAIN THAT OCCURRED THIS PAST EVENING IN MANY
LOCATIONS...THE GROUND HAS BECOME QUITE SATURATED. IN
ADDITION...MOST OF THE SHORT RANGE MODELS SUGGESTS MORE ROUNDS OF
THUNDERSTORMS AND HEAVY RAIN LATER THIS AFTERNOON THROUGH THE
WEEKEND. IN FACT...THERE IS THE POTENTIAL FOR 2 TO 6 INCHES OF
ADDITIONAL RAIN...WITH LOCALLY HIGHER AMOUNTS VERY POSSIBLE WHERE
THE HEAVIER BANDS SET UP.
MODELS ALSO SEEM IN DECENT AGREEMENT THAT ONE ROUND OF HEAVY RAIN
AND AND MARGINALLY SEVERE STORMS WILL OCCUR LATER TODAY INTO
TONIGHT AS A COLD FRONT DIPS SOUTH INTO THE REGION.
THEREAFTER...THE FRONT WILL BECOME STATIONARY IN THE WSW FLOW ALOFT
DOWN JUST SOUTH OF THE TN BORDER. THIS WILL SET THE STAGE FOR
ANOTHER POSSIBLE HEAVY RAIN EVENT ALONG AND NORTH OF THE FRONT SAT
NIGHT INTO SUNDAY MORNING AS MOIST SWLY LOW LEVEL JET NOSES ACROSS
THE BOUNDARY BENEATH THE STRONG MID LVL FLOW.
FINALLY...ANOTHER WAVE OF HEAVY PRECIP MAY OCCUR LATER SUNDAY INTO
SUNDAY NIGHT AS A STRONG SURFACE LOW AND MID LEVEL SHORT WAVE
EJECT NE OUT OF THE SRN PLAINS STATES. WITH ALL OF THIS IN
MIND...A FLASH FLOOD WATCH WILL NEED TO BE ISSUED ACROSS ALL OF
THE QUAD STATE FOR THE TONIGHT THROUGH SUNDAY NIGHT TIME FRAME.
WITH SOME RIVERS ALREADY IN FLOOD...THIS COULD REALLY AGGRAVATE
THE SITUATION AND HAVE A SIGNIFICANT IMPACT TO MANY AREAS. RIGHT
NOW...MODEL CONSENSUS POINTS TO THE HIGHEST RAIN TOTALS OCCURRING
OVER WESTERN KY...SOUTHEAST MO AND FAR SRN IL. HOWEVER...THIS
COULD SHIFT NORTH OR SOUTH DEPENDING ON EXACTLY WHERE THE FRONT
STALLS OUT.
SURFACED BASED INSTABILITY WILL BE LIMITED THIS WEEKEND OVER MOST
OF THE REGION. HOWEVER...INSTABILITY ALOFT COULD LEAD TO SOME
MARGINALLY SEVERE STORMS...WITH GUSTY WINDS AND SOME HAIL...ESP IN
AREAS CLOSEST TO THE FRONT /SE MO...FAR SRN IL AND WRN KY/.
FOR THE EXTENDED FROM 12Z MONDAY ON...MADE A FEW TWEAKS TO BETTER
REFLECT THE LATEST ECMWF RUN. BROUGHT UPPER LEVEL LOW OVER THE AREA
MONDAY WHICH REQUIRED SOME CHANGES IN WIND VELOCITY. ALSO PUT DRY
PERIOD IN FOR MON NGT AND TUE TO REFLECT A BRIEF BREAK BETWEEN THE
MONDAY SYSTEM AND YET ANOTHER SYSTEM SLATED FOR WEDNESDAY. THIS ALSO
CAUSED A REDUCTION IN CLOUD COVER FOR THE AFOREMENTIONED PERIODS.
AND FINALLY ALLOWED OVERNIGHT LOWS TO BE BIT COOLER AND DAYTIME
HIGHS A BIT WARMER TO BETTER REFLECT THE REDUCTION IN SKY COVER.
&&
.AVIATION...
DENSE FOG SHOULD MIX OUT SHORTLY AFTER SUNRISE OR WHEN THE
THUNDERSTORMS REACH THE AREA WHICH EVER IS FIRST. WILL BE AMENDING
KPAH AND KCGI FOR THUNDER THIS AM AND LIKELY INCREASE MENTION THIS
AFTERNOON AND EVENING. IFR CIGS AND VSBY WILL BECOME MVFR FOR THE
MAJORITY OF THE VALID TIME WITH THE EXCEPTION OF THUNDERSTORMS OF
COURSE
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
KY-WEBSTER.
MO...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
GM/KHHazardous weather outlook, May 1, 4:28 AM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
528 AM CDT FRI MAY 1 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
528 AM CDT FRI MAY 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE STORMS EXISTS OVER MOST OF THE QUAD STATE
REGION TODAY INTO TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE I 64
CORRIDOR. DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE THE
PRIMARY HAZARDS WITH THE STORMS. LOCALLY HEAVY RAINFALL WILL ALSO
BE A CONCERN WITH ANY THUNDERSTORMS TODAY...AS MANY LOCATIONS HAVE
SATURATED GROUND CONDITIONS.
A FLOOD WATCH IS IN EFFECT OF ALL OF THE QUAD STATE TONIGHT
THROUGH THE UPCOMING WEEKEND. PLEASE REFER TO THE FLOOD WATCH
PRODUCT FOR ADDITIONAL DETAILS. PLEASE ALSO REFER TO RIVER FLOOD
PRODUCTS FOR INFORMATION ON RIVER FLOODING ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FLASH FLOOD WATCH REMAINS IN EFFECT FOR SATURDAY THROUGH MONDAY
MORNING. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER WESTERN KENTUCKY...SOUTHEAST MISSOURI AND FAR
SOUTHERN ILLINOIS OVER THE WEEKEND. ISOLATED DAMAGING WIND GUSTS
AND LARGE HAIL WILL BE POSSIBLE...BUT HEAVY RAINFALL WILL BE THE
PRIMARY THREAT. WITH EACH ROUND OF THUNDERSTORMS OVER THE COMING
WEEKEND...THE FLOODING POTENTIAL WILL MOUNT.
WATER LEVELS WILL BE RISING SIGNIFICANTLY ON MANY AREA RIVERS.
PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AT TIMES TODAY THROUGH THE
UPCOMING WEEKEND. PLEASE REMEMBER TO RELAY ANY FLOODING REPORTS TO
THE NATIONAL WEATHER SERVICE.
Flash Flood, Stoddard
- When
- May 1, 5:14 AM CST to 11:15 AM CST
- Where
- Stoddard County, 1.23 mi N of Aid to 2.03 mi SE of Powe
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 36.898, -90.052
Two people were evacuated by boat from their flooded residence near Puxico. Flash flooding of Dexter Creek inundated a lumber company in Dexter. Offices in the front of the main building were damaged. Other businesses near Highway 25 were affected by flooding. Some homes in west Dexter were flooded. Across the county, many roads and streets were flooded. Water was over State Highways E and F. The roads were not passable. Farms between Bernie and Dexter were partly flooded. A spotter just west of Dexter measured 3.24 inches in 24 hours.
Heavy Rain, Mississippi
- When
- May 1, 6:00 AM CST to 9:00 AM CST
- Where
- Mississippi County, 3 mi S of Wyatt
- Reported by
- Law Enforcement
- Coordinates
- 36.877, -89.220
Eight inches of water was over a road.
Flash Flood, Scott
- When
- May 1, 9:00 AM CST to 11:00 AM CST
- Where
- Scott County, 0.9 mi SE of Sikeston to 2.15 mi W of Sikeston Mem Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.871, -89.568
A few roads were barricaded due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Oklahoma, May 1 to 2, 20091 death · $391,000 · 1.75 in hail · 30 events
- Tornadoes and Hail in Alabama, May 1 to 3, 20091 injured · $1.1 million · EF1 · 62 events
- Tornadoes and Flash Flooding in Tennessee, May 1, 20093 injured · $1.3 million · EF1 · 11 events
- Drought in Texas, May 1 to 31, 2009$6.0 million · 3 events
- Flooding in Arkansas, May 1 to 31, 2009$2.5 million · 7 events
- Tornadoes and Flash Flooding in Arkansas, May 1 to 3, 2009$689,000 · EF0 · 26 events
- Flooding in Illinois, May 1 to 4, 2009$500,000 · 3 events
- Flood in Iowa, May 1 to 7, 2009$500,000 · 1 event
- Flood in Iowa, May 1, 2009$500,000 · 1 event
- Flash Flooding and Hail in Arkansas, May 1, 2009$200,000 · 3 in hail · 16 events
- Flash Flooding and Flooding in Alabama, May 1 to 2, 20091 injured · $47,000 · 1.25 in hail · 27 events
- Flooding in Indiana, May 1 to 29, 2009$76,000 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166270, 167334, 167333.